EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 150, No. 1, pp. 185-266, 1999
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 150, No. 1, pp. 185-266 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and universality in the matrix model

Pavel Bleher and Alexander Its

Review from Zentralblatt MATH:

There is a revolution sweeping through asymptotics of orthogonal polynomials called the Riemann-Hilbert method. It has enabled researchers such as the present authors and Deift, Kriecherbauer, MacLaughlin and others to obtain very precise (and uniform) asymptotics for orthogonal polynomials for exponential weights, in situations where the classical Bernstein-Szegö methods give limited precision. And this paper is the record of one of the first breakthroughs in this exciting development.

Let $$V(z):= gz^4/4+ tz^2/2,$$ where $g>0>t$, so that $V$ is a double-well potential. Let $0<\varepsilon< 1$, and for $n\ge 1$ consider a parameter $N$ satisfying $$\varepsilon>{n\over N}< {t^2\over 4g}- \varepsilon.$$ Let us consider the monic orthogonal polynomials $P_n$ with respect to the varying weight $w:= \exp(-NV)$, so that $$\int^\infty_{-\infty} P_nP_m\exp(- NV)= h_n\delta_{mn},$$ where $h_n> 0$. The authors establish very precise asymptotics for $P_n$ and the associated recurrence coefficients as $n\to\infty$. Then they apply these to establish universality of the local distribution of eigenvalues in the matrix model with quartic potential.

A key point in the analysis is the Fokas-Its-Kitaev Riemann-Hilbert problem, in which the orthogonal polynomials appear explicitly. This is followed by use of an approximate solution to the Riemann-Hilbert problem, and a proof that the approximate solution gives the asymptotic formula. The paper contains an extensive review of related literature; in particular, the context of the results and their motivation is very clearly presented. This paper will be of great use to anyone interested in orthogonal polynomials and their applications.

Reviewed by D.S.Lubinsky

Keywords: random matrices; asymptotics; orthogonal polynomials; exponential weights; Riemann-Hilbert problem

Classification (MSC2000): 42C05 33C05 15A52 33C45 41A60

Full text of the article:

Electronic fulltext finalized on: 19 Aug 2001. This page was last modified: 21 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission